Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Riverton, WY

June 1, 2002Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 1, 2002, 3:48 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 3:48 PM MDT (21:48 UTC)
Expired
Jun 1, 2002, 4:45 PM MDT
In force
57 min
Issued by
NWS Riverton, WY
Area
Whole counties

Counties Fremont County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-503 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS55 KRIW 012148
SVRRIW
WYC013-025-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING
  EAST CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 445 PM MDT

* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF MONETA...OR ABOUT 38 MILES
  EAST OF RIVERTON...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4292 10789 4269 10749 4316 10719 4333 10778

SKRBAC

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:08 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 1, 3:08 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT SAT JUN 1 2002

RIDGING STILL VERY APPARENT OVER THE REGION AS SHOWERS AND STORMS
CONTINUE TO ROTATE AROUND PERIPHERY JUST NORTH OF WYOMING.  DECENT
LITTLE COMPLEX JUST SKIRTING THE NORTHWEST CORNER OF YELLOWSTONE...
BUT MOST OF ITS EFFECTS SHOULD MISS YELLOWSTONE.  AN AREA OF MAINLY
MID AND HIGH CLOUDS ROTATING INTO SOUTHWEST WYOMING HAVING A TUFF
TIME HOLDING TOGETHER AS THEY ENTER THE HIGHER PRESSURE.  TROF
SWOOPING RATHER QUICKLY INTO THE WEST COAST AS THINGS GET SORT OF
BUNCHED UP IN THE INTERMOUNTAIN REGION FOR A SPELL.  NOT MUCH IN THE
WAY OF MECHANICAL FORCING TODAY IN THE ANTICIPATED ABSENCE OF ANY
SHORTWAVE ACTIVITY.  HOWEVER...A DAY FOR THERMODYNAMICS AS
ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE ACROSS THE NORTH
AND NORTHEAST.  COINCIDENT WITH THE INSTABILITY IS GOOD LOW LEVEL
CONVERGENCE/UPPER LEVEL DIVERGENCE AND THETA-E RIDGING.  MODEL
SOUNDINGS IN THIS AREA INDICATES GOOD POTENTIAL FOR STRONG WIND AND
LARGE HAIL...THO WET BULB IS A LITTLE ON THE HIGH SIDE.  SURFACE LOW
CROSSING WYOMING TODAY SHOULD BE MOVING INTO THE PLAINS
TONIGHT...BRINGING GOOD VEERING OF LOWER LEVEL WIND ACROSS THE
NORTHEAST AND EAST PARTS OF THE CWA.  SUNDAY THE TROF MOVES CLOSER
WITH WYOMING IN GOOD SOUTHWEST FLOW EARLY...THEN A COLD FRONT MOVES
INTO THE NORTH BY LATE AFTERNOON...PROVIDING A GOOD FOCUSING
MECHANISM FOR ENHANCED CONVECTION AS THE ATMOSPHERE ONCE AGAIN
EXPECTED TO BE QUITE UNSTABLE WITH GOOD LOW LEVEL CONVERGENCE/UPPER
LEVEL DIVERGENCE ACROSS THE NORTH AND EAST ONCE AGAIN.  FRONT THEN
MOVES SOUTH ACROSS THE REGION SUNDAY NIGHT PROVIDING NORTHEAST FLOW
FOR MOST INTO OR THRU MONDAY.  TROFINESS HANGS AROUND FOR MUCH OF
THE EARLY PART OF NEXT WEEK...MAKING FOR UNSETTLED AND COOLER
CONDITIONS.  OVERALL FORECAST TREND UNCHANGED...ONLY MINOR CHANGES
MADE.

FIRE WEATHER...RED FLAG WARNING TODAY FOR SOUTHWEST WYOMING FIRE
ZONES AS WINDY...DRY...AND WARM CONDITIONS PERSIST WITH VERY LOW RH
VALUES AND POSSIBILITY OF DRY THUNDERSTORMS.

.RIW...RED FLAG WARNING TODAY WYOMING FIRE WEATHER ZONES 277 AND 279.

In the hours before

Special weather statement, Jun 1, 11:11 AM MDT, 4 hours 37 minutes before
WYZ001>005-008-009-011>015-026>028-020000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1111 AM MDT SAT JUN 1 2002

THE SEVERE WEATHER POTENTIAL ACROSS EAST-CENTRAL WYOMING IS
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY.

DISCUSSION...AN UNSTABLE ATMOSPHERE IS EXPECTED THIS AFTERNOON IN
CENTRAL AND NORTH CENTRAL WYOMING.  WITH ENOUGH HEATING FROM THE
SUN THIS AFTERNOON...THUNDERSTORMS WILL FORM.  SOME OF THESE STORMS
MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING.

JOHNSON...NATRONA...FREMONT...PARK...BIG HORN...HOT SPRINGS...
WASHAKIE

WCJIN-WYNW-WYNE

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:32 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette, Sweetwater58 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.